Alert archive / Minnesota / Special Weather Statements in 2020

Special Weather Statement, NWS Grand Forks, ND

August 9, 2020Becker County, Wadena County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Aug 9, 2020, 5:49 AM CDT for Becker County, Wadena County, Minnesota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2020, 5:49 AM CDT (10:49 UTC)
Expired
Aug 9, 2020, 6:45 AM CDT
In force
56 min
Issued by
NWS Grand Forks, ND

Counties Becker County, MN, Wadena County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 181 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-606 J/kg
Mixed-layer LCL
2533 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-126 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

473 
WWUS83 KFGF 091049
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
549 AM CDT Sun Aug 9 2020
 
MNZ003-024-027>032-091145-
West Becker MN-Wadena MN-East Otter Tail MN-East Becker MN-Clay MN-
Hubbard MN-Wilkin MN-West Otter Tail MN-
549 AM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...SOUTHWESTERN
HUBBARD...WADENA...NORTHERN OTTER TAIL...NORTHEASTERN WILKIN AND
SOUTHERN BECKER COUNTIES UNTIL 645 AM CDT...

At 549 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rothsay to near Star Lake to near New York
Mills to near Deer Creek. Movement was north at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Deer Creek, Star Lake and Richville around 550 AM CDT.
  Big McDonald Lake, New York Mills and Dent around 555 AM CDT.
  Wadena around 600 AM CDT.
  Bluffton and Perham around 605 AM CDT.
  Vergas around 610 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4637 9498 4637 9516 4620 9515 4640 9552
      4644 9588 4638 9645 4692 9628 4699 9560
      4695 9524 4672 9478 4664 9478
TIME...MOT...LOC 1049Z 199DEG 23KT 4650 9632 4655 9585 4651 9549 4638
9526

$$
Speicher

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:12 AM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 9, 3:12 AM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
312 AM CDT Sun Aug 9 2020

.SHORT TERM...(Today through Monday)
Issued at 312 AM CDT Sun Aug 9 2020

Convective timing and strength continue to be the main concerns
for the period.

Active pattern with southwesterly flow aloft continues across the
Northern Plains, with one shortwave currently rotating through SD,
while the main upper trough is still over Alberta and
Saskatchewan. The southern shortwave will lift into MN later this
morning, and CAMs have quite a bit of showers and thunderstorms
entering our southern counties. With MU CAPE values in the
2000-3000 J/kg range, some severe is possible even with effective
bulk shear 25 kts at best. Most likely multicell storms with a few
cells pulsing up to severe. The southern thunderstorms will move
eastward out of our area by late morning.

The main upper trough will stay well to our north, but should push
a cold front into our northwestern counties by this afternoon.
Very much will depend on what happens with morning convection, and
CAMs are not catching onto some cells breaking out over western ND
currently, so trust in their solutions is not high. Do think there
will be at least some destabilization early Sunday afternoon as
temps climb into the 80s and dew points in the 70s have already
entered our southern counties. Some thunderstorm development along
the cold front will be possible, and with high CAPE values ahead
of the boundary and decent shear along it, strong to severe storms
will be possible. Most likely in some sort of line extending
across the CWA through the afternoon, with the front pushing it
out of our area by evening.

Clearing skies and drier air moving in behind the front will help
temps tonight drop into the low to mid 50s. Monday will be very
quiet with high pressure over most of the plains, and temps
slightly cooler than average in the upper 70s.

.LONG TERM...(Monday night through Saturday)
Issued at 312 AM CDT Sun Aug 9 2020

Zonal flow sets up early in the workweek with a shortwave ridge
moving across Sask Monday night, keeping the first half of the work
week dry with afternoon highs in the 80s.  Humidity values will be
the driest on Tuesday before weak return flow sets up going into
Wednesday.  An upper level pattern shift will help SW flow aloft set
up going into the latter part of the week as an upper low begins to
wobble over nrn Alberta, bringing a more unsettled pattern to the
area Wed-Sat.  While afternoon highs generally stay in the 80s for
the latter half of the week into the weekend, dewpoints will rise
into the upper 60s to low 70s, bringing a return of humid weather to
the region as PWAT values climb to around 1.25 to 1.50 inches by
week's end.  Can expect isolated to scattered storms through the
Wed-Sun period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1137 PM CDT Sat Aug 8 2020

Clear skies and calm winds have supported patchy fog development
in north central MN and vis restrictions will be possible at
times at KBJI early in the TAF period (generally MVFR though IFR
can't be ruled out). Showers/thunderstorms are still possible
across southeast ND and northwest MN after 09Z through around 12Z
and impacts at KFAR and KBJI will be possible with this first
round. After this moves east there is still uncertainty in how the
next few rounds of thunderstorms will evolve ahead of a cold
front that will move through eastern ND and northwest MN by 00Z. I
kept mention out again with the daytime Sunday period due to this
uncertainty. Expect winds to increase to the 10-12kt range ahead
of the frontal zone with gusts 20-25kt (shifting from the south to
northwest behind this front).

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...JR
LONG TERM...Speicher
AVIATION...DJR
Hazardous weather outlook, Aug 9, 4:26 AM CDT, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
426 AM CDT Sun Aug 9 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-100930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
426 AM CDT Sun Aug 9 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Multiple rounds of thunderstorms will be possible today. The first
round will impact during the early morning hours mainly south of
the I-29/Highway 10 corridor. Hail up to 1 inch and wind gusts to
60 mph will be possible. These storms will move eastward out of
the area by mid-day.

Additional thunderstorms will move in from western North Dakota
during the late morning and into the afternoon as a cold front
moves into the region. Depending on how the morning activity plays
out, there is the possibility of hail up to 1 inch, wind gusts to
75 mph, and even a brief tornado spin up as a complex of
thunderstorms moves across the area during the afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorm chances will be possible during the middle
to later part of the work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 9, 4:29 AM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
429 AM CDT Sun Aug 9 2020

NDZ049-052-053-091030-
Sargent ND-Richland ND-Ransom ND-
429 AM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RANSOM...
SOUTHWESTERN RICHLAND AND EASTERN SARGENT COUNTIES UNTIL 530 AM
CDT...

At 429 AM CDT, Doppler radar was tracking a strong thunderstorm near
Geneseo, or 38 miles southwest of Wahpeton, moving northeast at 30
mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Cayuga around 435 AM CDT.
  Geneseo around 440 AM CDT.
  Lidgerwood around 445 AM CDT.
  Hamlin around 450 AM CDT.
  Wyndmere around 510 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4594 9755 4643 9733 4634 9683 4593 9721
TIME...MOT...LOC 0929Z 205DEG 26KT 4601 9732

SPEICHER
Special weather statement, Aug 9, 4:36 AM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
436 AM CDT Sun Aug 9 2020

MNZ003-029>031-040-NDZ053-091030-
East Otter Tail MN-Clay MN-Grant MN-Wilkin MN-West Otter Tail MN-
Richland ND-
436 AM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...WESTERN OTTER
TAIL...WESTERN GRANT...EASTERN WILKIN AND SOUTHEASTERN RICHLAND
COUNTIES UNTIL 530 AM CDT...

At 435 AM CDT, Doppler radar was tracking a strong thunderstorm over
Tintah, or 23 miles southwest of Fergus Falls, moving north at 40
mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Campbell around 445 AM CDT.
  Western around 450 AM CDT.
  Foxhome around 500 AM CDT.
  Fergus Falls around 505 AM CDT.
  Elizabeth and Carlisle around 510 AM CDT.

Other locations impacted by this storm include Fergus Falls Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4576 9625 4593 9625 4594 9626 4602 9627
      4602 9657 4594 9656 4593 9665 4673 9635
      4661 9572 4576 9605
TIME...MOT...LOC 0935Z 196DEG 43KT 4599 9632

SPEICHER
Special weather statement, Aug 9, 4:55 AM CDT, 54 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
455 AM CDT Sun Aug 9 2020

MNZ030-031-040-091100-
East Otter Tail MN-Grant MN-West Otter Tail MN-
455 AM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTTER TAIL AND EASTERN
GRANT COUNTIES UNTIL 600 AM CDT...

At 454 AM CDT, Doppler radar was tracking a strong thunderstorm near
Erdahl, or 26 miles southeast of Fergus Falls, moving north at 45
mph.

Penny size hail will be possible with this storm.

This strong thunderstorm will be near...
  Ashby around 505 AM CDT.
  Clitherall, Battle Lake and Vining around 525 AM CDT.
  Glendalough State Park and Ottertail Lake around 530 AM CDT.
  Amor around 535 AM CDT.
  Ottertail around 540 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4582 9603 4663 9571 4656 9525 4611 9555
      4611 9577 4582 9576
TIME...MOT...LOC 0954Z 193DEG 40KT 4596 9576

Speicher
Special weather statement, Aug 9, 5:31 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
531 AM CDT Sun Aug 9 2020

NDZ049-052-053-091130-
Sargent ND-Richland ND-Ransom ND-
531 AM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RANSOM...
NORTHWESTERN RICHLAND AND NORTHEASTERN SARGENT COUNTIES UNTIL 630 AM
CDT...

At 531 AM CDT, Doppler radar was tracking a strong thunderstorm near
Milnor, or 42 miles west of Wahpeton, moving north at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Milnor around 545 AM CDT.
  De Lamere around 550 AM CDT.
  McLeod around 625 AM CDT.
  Venlo around 630 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4609 9734 4612 9772 4653 9764 4648 9709
TIME...MOT...LOC 1031Z 192DEG 14KT 4621 9749

Speicher
Special weather statement, Aug 9, 5:49 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
549 AM CDT Sun Aug 9 2020

MNZ003-024-027>032-091145-
West Becker MN-Wadena MN-East Otter Tail MN-East Becker MN-Clay MN-
Hubbard MN-Wilkin MN-West Otter Tail MN-
549 AM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...SOUTHWESTERN
HUBBARD...WADENA...NORTHERN OTTER TAIL...NORTHEASTERN WILKIN AND
SOUTHERN BECKER COUNTIES UNTIL 645 AM CDT...

At 549 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rothsay to near Star Lake to near New York
Mills to near Deer Creek. Movement was north at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Deer Creek, Star Lake and Richville around 550 AM CDT.
  Big McDonald Lake, New York Mills and Dent around 555 AM CDT.
  Wadena around 600 AM CDT.
  Bluffton and Perham around 605 AM CDT.
  Vergas around 610 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4637 9498 4637 9516 4620 9515 4640 9552
      4644 9588 4638 9645 4692 9628 4699 9560
      4695 9524 4672 9478 4664 9478
TIME...MOT...LOC 1049Z 199DEG 23KT 4650 9632 4655 9585 4651 9549 4638
9526

Speicher

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:36 AM CDTSpecial Weather StatementFGFGrant, Wilkin54 min
Aug 9, 4:55 AM CDTSpecial Weather StatementFGFOtter Tail65 min
Aug 9, 7:10 AM CDTSpecial Weather StatementFGFNorman65 min
Aug 9, 8:41 AM CDTSpecial Weather StatementFGFLake of the Woods64 min
Aug 9, 12:21 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall54 min
Aug 9, 1:08 PM CDTSevere Thunderstorm WarningFGFKittson, Roseau67 min
Aug 9, 1:39 PM CDTSevere Thunderstorm WarningFGFMarshall, Polk66 min
Aug 9, 2:01 PM CDTTornado WarningFGFMarshall, Pennington, Polk44 min
Aug 9, 2:05 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Polk, Red Lake55 min
Aug 9, 2:10 PM CDTSevere Thunderstorm WarningFGFNorman, Polk, Red Lake65 min
Aug 9, 2:20 PM CDTTornado WarningFGFBeltrami, Marshall40 min
Aug 9, 2:42 PM CDTTornado WarningFGFBeltrami, Clearwater, Marshall, Pennington, Polk, Red Lake48 min
Aug 9, 2:49 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Marshall, Roseau56 min
Aug 9, 2:52 PM CDTSevere Thunderstorm WarningFGFClay, Norman53 min
Aug 9, 2:57 PM CDTTornado WarningFGFBeltrami, Marshall33 min
Aug 9, 3:06 PM CDTTornado WarningFGFLake of the Woods, Roseau24 min
Aug 9, 3:12 PM CDTSevere Thunderstorm WarningFGFPolk, Red Lake63 min
Aug 9, 3:18 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Lake of the Woods, Marshall, Pennington, Polk and 2 more57 min
Aug 9, 3:20 PM CDTSevere Thunderstorm WarningFGFClay22 min
Aug 9, 3:35 PM CDTTornado WarningFGFClay, Norman18 min
Aug 9, 3:41 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard, Mahnomen, Norman, Polk and 1 more64 min
Aug 9, 3:47 PM CDTTornado WarningFGFLake of the Woods28 min
Aug 9, 3:53 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Clearwater, Hubbard, Mahnomen, Norman48 min
Aug 9, 4:38 PM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard, Mahnomen, Norman and 1 more52 min
Aug 9, 5:28 PM CDTSpecial Weather StatementFGFHubbard32 min
Aug 9, 5:31 PM CDTSevere Thunderstorm WarningFGFHubbard29 min
Aug 9, 5:33 PM CDTSpecial Weather StatementFGFClearwater57 min
Aug 9, 4:29 AM CDTSpecial Weather StatementFGFRichland61 min
Aug 9, 5:31 AM CDTSpecial Weather StatementFGFRansom59 min
Aug 9, 6:01 AM CDTSevere Thunderstorm WarningFGFBenson, Ramsey59 min
Aug 9, 6:57 AM CDTSpecial Weather StatementFGFBenson, Ramsey48 min
Aug 9, 9:09 AM CDTSpecial Weather StatementFGFGrand Forks66 min
Aug 9, 9:51 AM CDTSpecial Weather StatementFGFWalsh54 min
Aug 9, 10:12 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Ramsey, Walsh63 min
Aug 9, 10:24 AM CDTSpecial Weather StatementFGFCavalier, Towner66 min
Aug 9, 11:05 AM CDTSpecial Weather StatementFGFWalsh55 min
Aug 9, 11:24 AM CDTSpecial Weather StatementFGFCavalier, Pembina66 min
Aug 9, 11:28 AM CDTSevere Thunderstorm WarningFGFCavalier, Pembina, Walsh62 min
Aug 9, 11:42 AM CDTTornado WarningFGFCavalier, Pembina, Walsh36 min
Aug 9, 12:27 PM CDTSpecial Weather StatementFGFGrand Forks, Nelson, Walsh63 min
Aug 9, 1:29 PM CDTSpecial Weather StatementFGFGrand Forks61 min
Aug 9, 2:14 PM CDTTornado WarningFGFBarnes, Cass18 min
Aug 9, 2:25 PM CDTTornado WarningFGFCass30 min
Aug 9, 2:36 PM CDTTornado Warning Tornado observedFGFTraill28 min
Aug 9, 3:38 PM CDTSevere Thunderstorm WarningFGFRansom, Sargent25 min
Aug 9, 3:55 PM CDTSevere Thunderstorm WarningFGFSargent28 min
Aug 9, 4:24 PM CDTSpecial Weather StatementFGFSargent36 min

Nearby

Special Weather Statements in Minnesota, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.